I am a 42 year old male (a husband and father of three children) from Tasmania, Australia. I have been suffering from suspected epididymitis since May 2017. After taking a number of courses of antibiotics (such as doxycycline) on and off over several months with some improvement, but no full cure, I was referred to a urologist. After a very cursory appointment of around 5-10 minutes he prescribed me Ciprofloxacin. No mention of any possible side-effects was made. Three days into taking this course of Ciprofloxacin (12 February 2018) I began getting pain down both shins. My legs also felt weak/heavy. By Day 5 the pain was considerably worse and had begun to spread to my ankles and feet. I decided to stop taking any more Ciprofloxacin tablets as the timing seemed to be too much of a coincidence (had now taken 10 tablets – 5 days of 2 tablets per day). I also read a number of peer-reviewed medical and research articles online and many other thoroughly researched articles online (from the US, Canada and Europe) that document thousands of cases of people who have had serious adverse reactions to Fluoroquinolone drugs – many whose initial symptoms were almost identical to my own. Over the next few days the pain continued to spread into my heels, ankles, feet, toes, shoulders, arms and elbows, with shooting pain in my tendons and muscles. I also started experiencing tingling sensations in various parts of my body – like little shocks of electricity that continued to move about the body – particularly limbs and face. My legs started to lose strength and I had difficulty walking. I also began to experience numb feet and toes. I have also experienced brain fog and considerable fatigue since this time.
On the 23 February 2018 my condition deteriorated rapidly. I was at work (I am a high school English teacher) and was walking to my classroom when my left ankle begun hurting much worse than I had been experiencing over the last few days. I was barely able to walk and just made it to my classroom by hopping. I went home and later that day to my GP, who referred me to Accident and Emergency. A number of tests, including blood tests were conducted there and the following week an MRI of my brain and spine was conducted. All results returned negative for other possible causes of my symptoms. A physician detected a lack of neurological sensations in my peripherals, particularly lower legs and feet. It is his opinion that my condition is fluoroquinolone toxicity caused by the Ciprofloxacin tablets I took.
I continue to have ongoing side effects. The pain has become more concentrated in my joints, especially ankles, shoulders, elbows and wrists, but I continue to have pain down my shins and arms. Just walking from my office to my classroom is difficult and painful as my ankles and lower legs become increasingly sore and weak with walking. Simply holding light objects such as a book for any period of time causes increased pain in my shoulder, arm, elbow and wrists. One of the side-effects that only emerged two months after the initial toxicity is a severe shivering/skin crawling that is very uncomfortable and bordering on painful (perhaps this is due to the weather cooling). I am taking the pain-killer amitriptyline (Endep) daily.
I have had to make the difficult decision of reducing my working hours to try to cope with the effects of this toxicity and give my body a greater chance to recover.
Other than my current physician and one other GP a few months ago who mentioned an antibiotic that might cure my epididymitis but could cause Achilles tendon ruptures (which he did not name but I now assume was Ciprofloxacin), all the other doctors I have seen have had no awareness of the well-documented and researched serious side effects of this drug. After speaking to two of the doctors, they (to their credit) went away and researched Fluoroquinolone Toxicity Syndrome and came back to me apologising that they had not previously been aware of this and intimated that this is likely what I am experiencing. In many countries this drug has been removed due to the acknowledgement of its serious and long-term side effects. In other countries, such as the US, this drug has the strongest warning label possible (black box warning), following pressure from many medical professionals and this issue resulting in court cases. The US has also already taken a number of other fluoroquinolone-based drugs off the market. It appears that currently Australia is considerably behind much of the developed world on this issue and it is my great desire that changes can be made in my country to avoid other people experiencing what I am experiencing – through the medical profession being made much more aware of the dangers of this drug, increasing the warning labels for this drug and prescribing this drug much more judiciously and as a drug of last resort (if at all).
I am grateful that I have a supportive wife, understanding children and a Christian faith and church community to help me wrestle with this condition. One of the most challenging aspects of this toxicity for me is the uncertainty: what will the next hour be like? What will tomorrow be like? What will the next few weeks or months be like? I am still quite likely at the beginning of this journey (having read numerous people’s stories – many of whom are now years into their toxicity). I know that some have made almost complete recoveries within a few months and so am trying to be hopeful and realistic at the same time.
I would love to hear from any Australians who have suffered FQT, sharing what their experience has been like and whether they were able to get support from the medical profession or from others within Australia.
** The story above is truthful, accurate and told to the best of the ability of the writer. It is not intended as medical advice. No person who submits his or her story, nor the people associated with www.fqwallofpain.com, diagnoses or treats any illness. The story above should not be substituted for professionally provided medical advice. Please consult your doctor before trying anything that has been mentioned in this story, or in any other story on this site. Please also note that people have varying responses to the treatments mentioned in each story. What helps one person may not help, and may even hurt, another person. It is important that you understand that supplements, IVs, essential oils, and all other treatments, effect people differently depending on the millions of variables that make each of us unique. Please use appropriate caution and prudence, and get professional medical advice.